Alert archive / Utah / Red Flag Warnings in 2012
Red Flag Warning 32, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Aug 3, 2012, 2:26 PM MDT for Moffat County, Rio Blanco County, Colorado; Daggett County, Duchesne County, Uintah County, Utah. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2012, 2:26 PM MDT (20:26 UTC)
- Expired
- Aug 3, 2012, 9:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Grand Junction, CO
Counties Moffat County, CO, Rio Blanco County, CO, Daggett County, UT, Duchesne County, UT, Uintah County, UT
The radar
The Grand Junction radar (KGJX), 168 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 2644 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
448 WWUS85 KGJT 032026 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 226 PM MDT FRI AUG 3 2012 .DRY AIR HAS MOVED INTO NORTHERN POTION OF UTAH AND COLORADO THIS AFTERNOON. A WEAK DISTURBANCE IS HELPING TO BRING SOME STRONGER WINDS ALOFT DOWN TO THE SURFACE ACROSS THE UINTA BASIN AND INTO THE NORTHWEST PLATEAU REGION OF COLORADO. WITH RELATIVE HUMIDITIES RUNNING IN THE SINGLE DIGITS...RED FLAG CONDITIONS HAVE BECOME WIDESPREAD AND ARE EXPECTED TO CONTINUE THROUGH MID EVENING. AN APPROACHING FRONT WILL ALSO BE THE FOCUS FOR A WIND SHIFT THROUGH THE LATE EVENING HOURS...BUT WINDS AT THIS TIME ARE NOT EXPECTED TO BE TO STRONG WITH OR BEHIND THE FRONT SO CRITICAL FIRE WEATHER CONDITIONS SHOULD EASE THROUGH THE LATE EVENING HOURS. COZ200-202-UTZ482-486-040300- /O.NEW.KGJT.FW.W.0032.120803T2026Z-120804T0300Z/ LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA- WESTERN UINTA BASIN-EASTERN UINTA BASIN- 226 PM MDT FRI AUG 3 2012 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES 200...202...482 AND 486... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS... WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE SNAKE FORECAST AREA AND FIRE WEATHER ZONE 202 WHITE RIVER FORECAST AREA. IN UTAH...FIRE WEATHER ZONE 482 WESTERN UINTA BASIN AND FIRE WEATHER ZONE 486 EASTERN UINTA BASIN. * WINDS...WEST 14 TO 19 MPH WITH GUSTS 30 TO 40 MPH THROUGH EARLY EVENING. * RELATIVE HUMIDITY...8 TO 13 PERCENT THROUGH MID EVENING THEN SLOWLY RECOVERING THROUGH MIDNIGHT. * IMPACTS...ANY FIRE IGNITION WILL BECOME DIFFICULT TO CONTROL WITH VERY HIGH RATES OF SPREAD POSSIBLE UNDER THESE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
2 follow-up statements
469 WWUS85 KGJT 032034 AAA RFWGJT URGENT - FIRE WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 234 PM MDT FRI AUG 3 2012 .DRY AIR HAS MOVED INTO NORTHERN POTION OF UTAH AND COLORADO THIS AFTERNOON. A WEAK DISTURBANCE IS HELPING TO BRING SOME STRONGER WINDS ALOFT DOWN TO THE SURFACE ACROSS THE UINTA BASIN AND INTO THE NORTHWEST PLATEAU REGION OF COLORADO. WITH RELATIVE HUMIDITIES RUNNING IN THE SINGLE DIGITS...RED FLAG CONDITIONS HAVE BECOME WIDESPREAD AND ARE EXPECTED TO CONTINUE THROUGH MID EVENING. AN APPROACHING FRONT WILL ALSO BE THE FOCUS FOR A WIND SHIFT THROUGH THE LATE EVENING HOURS...BUT WINDS AT THIS TIME ARE NOT EXPECTED TO BE TO STRONG WITH OR BEHIND THE FRONT SO CRITICAL FIRE WEATHER CONDITIONS SHOULD EASE THROUGH THE LATE EVENING HOURS. COZ200-202-UTZ482-486-040300- /O.CON.KGJT.FW.W.0032.000000T0000Z-120804T0300Z/ LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA- WESTERN UINTA BASIN-EASTERN UINTA BASIN- 234 PM MDT FRI AUG 3 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES COLORADO FIRE ZONES 200...202...AND UTAH FIRE ZONES 482 AND 486... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE SNAKE FORECAST AREA AND FIRE WEATHER ZONE 202 WHITE RIVER FORECAST AREA. IN UTAH...FIRE WEATHER ZONE 482 WESTERN UINTA BASIN AND FIRE WEATHER ZONE 486 EASTERN UINTA BASIN. * WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...8 TO 13 PERCENT. * IMPACTS...ANY FIRE IGNITION WILL BECOME DIFFICULT TO CONTROL WITH VERY HIGH RATES OF SPREAD POSSIBLE UNDER THESE CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
702 WWUS85 KGJT 040303 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 903 PM MDT FRI AUG 3 2012 COZ200-202-UTZ482-486-040415- /O.EXP.KGJT.FW.W.0032.000000T0000Z-120804T0300Z/ LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA- WESTERN UINTA BASIN-EASTERN UINTA BASIN- 903 PM MDT FRI AUG 3 2012 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS...LOW HUMIDITY... AND DRY FUELS FOR FIRE WEATHER ZONES 200...202...482 AND 486... WINDS HAVE GENERALLY DIMINISHED OVER THE REGION TO BELOW RED FLAG CRITERIA. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Aug 3, 1:09 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 3, 1:09 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 109 PM MDT FRI AUG 3 2012 .UPDATE... ISSUED AT 109 PM MDT FRI AUG 3 2012 DESPITE DRIER AIR WORKING ACROSS NW CO...A COUPLE OF ISOLATED THUNDERSTORMS DEVELOPED OVER THE FLATTOPS EARLY THIS AFTERNOON IN AN AREA OF ENHANCED CAPE AND VERTICAL SHEAR...PER 19Z SPC MESOSCALE ANALYSIS. HAVE UPDATED THE GRIDS AND WORDED FORECAST TO FOR ISOLATED STORMS AND INCREASED CLOUDINESS OVER AND AROUND THE FLATTOPS/PARK/GORE RANGES FOR THE REMAINDER OF THE DAY. ELSEWHERE...CONVECTION DEVELOPING AS EXPECTED ACROSS THE SOUTH. UPDATE ISSUED AT 1109 AM MDT FRI AUG 3 2012 DRIER WESTERLY FLOW WAS ACROSS NE UT/NW CO THIS MORNING. 12Z SOUNDING AT GRAND JCT REVEALED SIGNIFICANT DRY LAYER BETWEEN 650-400 MB SO DO NOT EXPECT MUCH DEVELOPMENT ACROSS THE NORTH. GUSTY WINDS ARE PROBABLE ACROSS THE NORTH...SEE FIRE WEATHER SECTION BELOW FOR DETAILS AND IMPACTS. DOWN SOUTH...16Z SPC MESOSCALE ANALYSIS SHOWED PRECIPITABLE WATER VALUES 0F 0.7 TO 0.9 INCH OVER SE UT/SW CO WHERE DAYTIME HEATING AND WEAK DEFORMATION AREA ALOFT SHOULD TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON. WILL ADD ISOLATED STORMS TO SE UT THIS AFTERNOON...OTHERWISE CURRENT FORECAST IN GOOD SHAPE. ALSO WATCHING AN UPPER DISTURBANCE CURRENTLY OVER SOUTHERN AZ AND MOVING NORTH. 12Z NAM/GFS MODELS SWING THIS WEAKENING DISTURBANCE THROUGH THE 4 CORNERS THIS EVENING FOR SOME ADDED DYNAMIC INPUT. MAY WELL RAISE POPS DOWN SOUTH FOR THIS EVENING AS WELL AFTER SOME FURTHER ANALYSIS. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 340 AM MDT FRI AUG 3 2012 DRY WESTERLY FLOW WILL BE SPREADING ACROSS THE NRN HALF OF THE FORECAST TODAY. THIS TREND IS EVIDENT IN WATER VAPOR LOOP...AND YESTERDAY EVENINGS SALT LAKE SOUNDING WITH A HALF INCH OF PRECIPITABLE WATER. A RELATIVELY STRONG TROUGH FROM ALBERTA WILL BE MOVING ACROSS EASTERN MONTANA LATER THIS AFTERNOON. THIS TROUGH SUPPRESSES CONVECTIVE ACTIVITY TODAY TO THE FAR SOUTH...ESSENTIALLY OVER THE SAN JUAN MOUNTAINS AND AREAS SOUTH. ALONG THE WYOMING BORDER...AFTERNOON BREEZED WILL INCREASE AHEAD OF A COLD FRONT DROPPING SOUTH ACROSS WYOMING. THE UPPER LEVEL LOW OVER NE MONTANA MOVES EWRD ALONG CANADIAN BORDER FRIDAY NIGHT. AS THIS OCCURS TROF LINE PASSES AND A WEAK COLD FRONT PUSHES INTO OUR FORECAST AREA ACCOMPANIED BY A DRYING NWRLY FLOW. SATURDAY HIGH PRESSURE WILL BUILD FROM NEW MEXICO NORTHWESTWARD INTO THE PACIFIC NW. WITH THE RIDGE AXIS OVER OUR AREA THE FLOW BECOMES VERY LIGHT AND FAVORS A NWLY DIRECTION...WHILE DRIER AIR HAS PENETRATED ALL THE WAY INTO THE NRN SAN JUANS. STILL A LITTLE MOISTURE ALONG AND NEAR THE AZ/NM BORDER AND UP TO THE SOUTH FACING SLOPES OF THE SAN JUANS...WHICH WILL PROVIDE A FOCUS FOR LIMITED AFTERNOON CONVECTION. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 340 AM MDT FRI AUG 3 2012 THE FLOW ALOFT SWITCHES TO THE SSE SATURDAY NIGHT AS THE HIGH PRESSURE CELL STARTS TO REFORM OVER NRN TX. THIS BRINGS DEEPER MOISTURE...LURKING JUST TO OUR SOUTH NORTHWARD WHICH WILL BE AVAILABLE FOR ROBUST CONVECTION SUNDAY AFTERNOON. IT LOOKS LIKE THE AREA SOUTH OF THE I-70 CORRIDOR WILL HAVE HIGHER CHANCES...BUT THE SAN JUANS AND ABAJO MTNS WILL BE MOST FAVORED. WOULDNT BE SURPRISED TO SEE SOME LOCALLY HEAVY RAIN IN SOUTHERN MTNS AS PCP WTR VALUES CLIMB TO OVER 3/4 OF AN INCH. BOTH THE NAM AND THE GFS ALSO INDICATE A SHRT WV TRIGGER MOVING NORTHEASTWARD AROUND UPPER HIGH WHICH TAKES IT THROUGH ERN UT AND INTO WRN CO SUNDAY NIGHT. AS A RESULT EXPECT SHWRS AND TSTMS TO LINGER THROUGH THE NIGHT. MONDAY THROUGH THURSDAY...HIGH PRESSURE WILL BE PARKED OVER THE FOUR CORNER STATES AND MOISTURE TRAPPED WITHIN THIS CIRCULATION WILL FUEL DIURNALLY DRIVEN THUNDERSTORMS. THE BEST CHANCE OF SHOWERS AND STORMS OCCURS ON MONDAY AS A SURGE OF DEEP LAYERED MOISTURE ROTATES AROUND THE HIGH CORE. BUT OVERALL THE HIGH KEEPS THE DEEPEST MOISTURE SOUTH OF UTAH AND COLORADO. WITH MINIMAL SHEAR...MOST STORMS WILL BE HUGGING THE HIGHER TERRAIN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1109 AM MDT FRI AUG 3 2012 VFR CONDITIONS AT ALL TAF SITES AS ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO BE CONFINED TO SE UT AND SW CO THIS AFTERNOON AND EVENING. THESE WILL IMPACT THE SAN JUAN AND ABAJO MOUNTAINS AND POSSIBLY IMPACT KCEZ...KDRO...KPSO...AND K4BL AIRFIELDS WITH BRIEF MODERATE/HEAVY RAINS AND G30-35 KTS. THE BEST THREAT FOR THIS ACTIVITY WILL OCCUR BETWEEN 18Z THIS AFTERNOON THROUGH 03Z THIS EVENING. && .FIRE WEATHER... ISSUED AT 1109 AM MDT FRI AUG 3 2012 LATEST MODEL DATA AND GUIDANCE CONTINUE TO SUGGEST ONLY ISOLATED AREAS ACROSS NORTHWEST COLORADO WILL REACH CRITICAL FIRE WEATHER CONDITIONS. GRADIENT WINDS WILL INCREASE THROUGH THE AFTERNOON BUT ARE EXPECTED TO BE STRONGEST ALONG OR NORTH OF THE COLORADO AND WYOMING BORDER AHEAD OF AN APPROACHING FRONTAL BOUNDARY. HOWEVER STEEP LOW TO MID LEVEL LAPSE RATES WILL MIX DOWN SOME STRONGER GUSTS OVER 25 MPH DURING THE FAVORED LATE AFTERNOON AND EARLY EVENING TIME FRAME ACROSS NORTHWEST COLORADO...MAINLY OVER THE HIGHER ELEVATIONS AS MENTIONED IN PREVIOUS DISCUSSIONS. WITH SPATIAL AND TEMPORAL LIMITATIONS DO NOT FEEL HEADLINES ARE WARRANTED AT THIS TIME BUT WILL CONTINUE TO MONITOR CONDITIONS THROUGH THE DAY. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && UPDATE...JAD SHORT TERM...PF/MC LONG TERM...MC/PF AVIATION...JAD FIRE WEATHER...15
Hazardous weather outlook, Aug 3, 6:05 AM MDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 605 AM MDT FRI AUG 3 2012 COZ001>014-017>023-UTZ022>025-027>029-041200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 605 AM MDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO THE SOUTHERN MOUNTAINS AND FAR SOUTHERN VALLEYS. LOCAL HEAVY RAIN AND GUSTY WINDS WILL OCCUR FROM PASSING STORMS. TOWARD THE WYOMING BORDER...FIRE WEATHER CONDITIONS WILL BE APPROACHING CRITICAL FROM LOW HUMIDITY AND SOME AFTERNOON GUSTS TO 25 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE LIMITED TO THE SOUTHERN MOUNTAINS AND FAR SOUTHERN VALLEYS. SUNDAY AND MONDAY...MONSOONAL MOISTURE RETURNS AND THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. TUESDAY THROUGH THURSDAY...MOST AFTERNOON AND EARLY EVENING STORMS WILL STAY OVER THE HIGH TERRAIN...ALTHOUGH A FEW STORMS WILL DRIFT OVER THE VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Red Flag Warnings in Utah, 2012Red Flag Warnings in Colorado, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.